Hyperinsulinemic Hypoglycemia and Growth Hormone Deficiency Secondary to 20p11 DeletionRead the full article
Case Reports in Endocrinology publishes case reports and case series related to the endocrine system and its associated diseases.
Case Reports in Endocrinology maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
A Case of Pituitary Apoplexy and Cavernous Sinus Syndrome during Hemodialysis
Background. Pituitary apoplexy (PA) is a clinical syndrome of pituitary hemorrhage or infarction and can result in hypopituitarism as well as compression of adjacent brain structures. Visual loss occurs frequently, as a result of tumor expansion and compression of the optic chiasm and optic nerves. Additionally, with pituitary tumor invasion into the fixed space of the cavernous sinus, compression of multiple cranial nerves can result in cavernous sinus syndrome (CSS). We describe a case of an undiagnosed pituitary tumor manifesting as abrupt PA with CSS during hemodialysis (HD). Clinical Case. A 77-year-old male with end-stage renal disease (ESRD) presented with acute onset of severe headache, decreased vision, ophthalmoplegia of the left eye, and hypotension during HD. MRI of the brain revealed a 2.5 cm pituitary adenoma with acute hemorrhage, compression of the left prechiasmatic optic nerve, and invasion into the left cavernous sinus (CS). The hormonal profile was consistent with multiple pituitary hormone deficiencies. The patient was treated with glucocorticoids and underwent transsphenoidal resection of the tumor. He had an uneventful postoperative hospital course, and his left visual acuity stabilized, although there was no immediate improvement in his other ocular symptoms. Conclusion. Our case highlights a rare constellation of a pituitary adenoma with CS invasion complicated by PA and CSS during HD. The pathophysiology of PA is not well understood, and there are very limited data regarding PA in patients with end-stage renal disease (ESRD) on HD. Prompt recognition of PA in a patient presenting with CSS, particularly in the HD setting, is essential to ensure appropriate care is provided for this medical emergency.
Riedel’s Thyroiditis: Pitfalls in Diagnosis and Subsequent Complications
Riedel’s thyroiditis is a rare disease of chronic inflammation with fibrotic infiltration of the thyroid gland and its surrounding vital structures. Due to its low incidence, there are often delays in diagnosis as it is commonly mistaken for other thyroid diseases. We report the case of a 34-year-old female patient who presented with a firm, enlarged mass in the neck, compression symptoms, and hypothyroidism. Lab tests showed elevated A-TG (thyroglobulin antibodies) and A-TPO (thyroid peroxidase antibodies) levels. Based on the disease presentation and supporting lab findings, the patient was misdiagnosed with Hashimoto’s thyroiditis and treated accordingly. Yet the patient’s symptoms grew progressively worse. She was discovered to have severe tracheal compression and bilateral RLN (recurrent laryngeal nerve) palsy. Tracheotomy became a necessary surgical intervention after the development of respiratory failure, but this procedure was complicated by the development of an intraoperative pneumothorax. After an open biopsy, histology revealed Riedel’s thyroiditis. A new treatment was introduced, with which the patient’s condition improved. However, she continued to suffer from the open tracheocutaneous fistula left by the tracheostomy, which adversely affected her everyday life. A follow-up operation was performed to close the fistula. In this case report, we discuss the consequences of misdiagnosing the patient and delaying the appropriate treatment for her disease.
Thyrotoxicosis after COVID-19 Infection with a Delay in Graves’ Disease Antibody Positivity
Background and Objective. Mounting evidence implicates COVID-19 as a cause of thyroid dysfunction, including thyrotoxicosis due to both thyroiditis and Graves’ disease (GD). In this report, we present a case of thyrotoxicosis following COVID-19 infection that was ultimately found to represent GD with significantly delayed diagnostic serum antibody positivity. Case Report. A 65-year-old woman with a history of uncomplicated COVID-19 infection one month prior, presented to the Emergency Department with exertional dyspnea and palpitations, and was found to be in atrial fibrillation with rapid ventricular response (AF with RVR). Labs showed subclinical hyperthyroidism and the patient was started on a beta-blocker and methimazole. One month later, thyroid-stimulating immunoglobulin (TSI) resulted negative and thyroid function tests had normalized. The clinical picture suggested thyroiditis, and methimazole was stopped. One month later, the patient again presented in AF with RVR, with labs showing overt biochemical thyrotoxicosis. Antibodies were re-tested, and the thyrotropin receptor antibody (TRAb) and TSI resulted positive, confirming GD. Discussion. Most notable in this case is the feature of delayed GD antibody positivity: the diagnostic immunoassay for GD resulted negative one and two months after infection, but was ultimately positive three months after infection. To the authors’ knowledge, this represents the longest delayed antibody positivity reported to date, amongst cases of new-onset GD following COVID. Conclusion. The clinical course of GD following COVID-19 infection is highly variable. This case underscores the need for vigilance in monitoring for delayed GD antibody positivity due to the important therapeutic implications of distinguishing thyroiditis from GD.
A Case of Iatrogenic Cushing’s Syndrome following Use of an Over-the-Counter Arthritis Supplement
Background. Iatrogenic Cushing’s syndrome is commonly seen as a complication of chronic steroid use. While most often associated with the use of prescription oral steroids, rare cases result from unintentional steroid exposure. In particular, numerous complementary and alternative medicines have been found to contain steroids not previously known to users. Case Presentation. Here, we present a case of iatrogenic Cushing’s syndrome caused by prolonged ingestion of dexamethasone found within an over-the-counter arthritis supplement called Artri King. Conclusion. A thorough history of medication use to include over-the-counter medications and supplements may be required to identify the source of exogenous glucocorticoids in iatrogenic Cushing’s syndrome.
Sitosterolemia: A Case Report and a Concise Literature Review
Background. Sitosterolemia is a relatively rare metabolism lipid disorder, with about 110 cases worldwide and only a few known cases from the Middle East. Sitosterolemia is characterized by excessive uptake of phytosterols and their deposition in various tissues, leading to complications. Mutations in the ABCG5 and ABCG8 genes are associated with pathological changes in sitosterolemia. Case Presentation. An adult patient from Saudi Arabia with dyslipidemia who did not respond to statin therapy. Based on genetic testing, the patient was eventually diagnosed with sitosterolemia. Ezetimibe significantly improved his cholesterol levels. Conclusion. The diagnosis of sitosterolemia is confirmed by the detection of high-phytosterol levels and pathological mutation in the ABCG5 and ABCG8 genes. Treatment of sitosterolemia is based on dietary changes and drugs to inhibit cholesterol absorption, such as ezetimibe.
A Rare Observation of Brachymetacarpia and Brachymetatarsia in a Patient with Primary Idiopathic Hypoparathyroidism
Brachymetacarpia and brachymetatarsia are unique clinical entities associated with numerous rare conditions. Primary hypoparathyroidism is distinct from pseudohypoparathyroidism and pseudopseudohypoparathyroidism by lacking skeletal changes such as short metacarpals or metatarsals. Here, we present a case of a 64-year-old patient with brachymetacarpia and brachymetatarsia presented with hypocalcemic symptoms and signs, bilateral cataracts, and basal ganglia calcifications, subsequently diagnosed with idiopathic primary hypoparathyroidism. This is a rare case describing such an infrequent observation of brachymetacarpia and brachymetatarsia in primary idiopathic hypoparathyroidism.